Switching to pill organisers can put elderly at ‘greater risk of accidentally overdosing’
- A third of over-75s failed to take their drugs on time every day
- This can lead to doctors prescribing more thinking dose is ineffective
- Switching to organised containers meant they did take full amounts
- It led to people having falls and periods of incapacitation as a result
Older people who start using a pill organiser for their medications could accidentally overdose, researchers found.
The storage containers, which have a compartment for each time of every day pills should be taken, could encourage absent-minded patients to take more medication.
This may lead to them suffering from the side effects of taking too high a dose, a study by University of East Anglia scientists found.
Researchers studied patients aged over 75 from six different medical practices.
They followed 29 patients who took more than three different types of medication a day, had not used a pill organiser before and were often failing to take it as prescribed by mistake.
Half were told to keep taking their drugs from the packets as normal, while the other half switched to a pill organiser.
The storage boxes contain a patient’s medication for the day in individual compartments. But a study found it could cause patients who have been inadvertently over prescribed medication, to take too much
Of those using an organiser, five patients suffered dangerous episodes – including three falls, a hypoglycaemic episode (where a patient has too low blood sugar) and a period of temporary incapacitation, where the patient was stuck in the bath for 12 hours.
Those who carried on as normal suffered no adverse events.
Scientists found patients who were used to taking their pills from the packet often forgot to take them as regularly as they should – as many as a third of over-75s failed to take their drugs on time every day.
This means they did not see the expected effects, so doctors upped their dosage.
But once they started using an organiser and taking pills more regularly, they were then on too a high a dosage for their needs.
Lead researcher Dr Debi Bhattacharya said: ‘It is likely that because the patients had been taking their medication sporadically, they weren’t getting the expected health improvements.
The doctor may therefore have increased the dose of the medication to try to get the desired effect.
‘When these patients were switched to a pill organiser and suddenly started taking more of their prescribed medication than previously, they experienced normal side effects of the medication.’
Scientists found patients who were used to taking their pills from the packet often forgot to take them as regularly as they should. This could lead to higher prescribed doses from doctors
Researchers said it was important patients saw their doctor before moving to a pill organiser, as they may need lower doses.
Dr Bhattacharya added: ‘The results of this trial are encouraging as they suggest that pill organisers do help patients to take their medication as prescribed.
‘However, when switching from usual packaging to a pill organiser, we recommend that patients speak to their GP or pharmacist to check that the doses of their medication are appropriate.
‘People who are already using a pill organiser without any ill effects should not stop using it as they do seem to help some patients take their medication as prescribed.
‘It’s the switching stage which appears to be the danger.’
The study, published in the journal Health Technology Assessment, follows warnings that doctors should not always think ‘more is better’ when it comes to prescribing medication.